17 3 LINKEDINCOMMENTMORE

Caffeine is one of the most commonly used stimulants across the United States. This includes coffee, sodas, energy drinks, and even chocolate.

Professionals said it has become such a big part of our daily rituals that few actually give much thought to what they are putting in their bodies.

"In reasonable amounts, it's really not harmful," said Karen Pershing, Metropolitan Drug Commission. "But it's when you use caffeine in excess is when it can be harmful to your body."

Experts at UT Medical Center said many people forget that caffeine is actually considered a drug.

"Because it stimulates the central nervous system, it is considered a drug," said Leah Schumacher, UT Medical Center Dietitian. "If you have too much of it, it often can cause a heart attack."

But now a new product has caught the attention of health professionals: powdered caffeine. An Ohio teenager's death has prompted the Food and Drug Administration to warn Americans about the dangers of consuming the product.

LINK: FDA Consumer Advice on Powdered Pure Caffeine

Logan Stiner, 18, died on May 27 after what an autopsy said was due to a lethal amount of caffeine in his system. An Ohio County coroner said Stiner had more than 70 micro grams of caffeine per milliliter of blood in his system, which is 23 times the amount found in a typical coffee or soda.

STORY: Caffeine overdose ruled cause of prom king's death

"The powder is very different than any other product on the market because it's a pure form of caffeine. There's nothing else added to the product. It's 100% caffeine," said Pershing.

The FDA said a single teaspoon of pure caffeine is roughly equivalent to 25 cups of coffee. It can be sold in bulk bags over the internet, making it easily accessible.

"And it's very inexpensive," said Pershing. "So as far as our kids go, it's a cheap product for them to purchase."

The FDA said it is aware of the death of the Ohio teenager and is encouraging the public to avoid using it at all.

Experts said if you're going to consume caffeine, do it in moderation.

"Moderation we consider to be 2-300 milligrams a day," said Schumacher. "That's the equivalent of 2-3 cups of coffee."

The FDA said it is currently investigating caffeine powder and may even consider taking regulatory action.

Symptoms of a caffeine overdose:

  • Rapid or dangerously erratic heartbeat
  • Seizures and death
  • Vomiting
  • Diarrhea
  • Stupor
  • Disorientation

Advice from the FDA:

  • Avoid using powdered caffeine
  • It is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools and you can easily consume a lethal amount
  • If you believe you are having an adverse event related to caffeine, stop using it and seek immediate medical care or advice
  • Report all adverse events to your health provider and the FDA (240-402-2405)
17 3 LINKEDINCOMMENTMORE
Read or Share this story: http://on.wbir.com/1mLhOqA